Return To Home Page

links
FAQ

Clinical Case #1: Roaccutane Side Effect

A 19 year old female with new onset of rapid mood swings (sad mood for minutes to one hour alternating with regular mood) of around one week duration. The episodes of sadness are associated with unexplained crying spells and suicidal thoughts without plans or attempts during. She reported to have paranoid thinking as well (i.e. persecutory beliefs concerning a perceived threat towards herself from one friend and some other people).  No anxiety symptoms. No panic attacks. No hallucinations. No previous similar symptoms.

System review: negative

PMH: severe nodular acne since she was 13 year old

Medications: maintained on Roaccutane (Isotretinoine) for the last 2 months

PSH: negative

Social history: a university student; performs well on her exams except for the past few weeks where the teachers have noticed her deterioration concerning concentration; non smoker; no alcohol intake

Question: What is the diagnosis? What to do?

Answer: The Diagnosis is possible Roaccutane related side effect. Our patient stopped the medication and her symptoms were decreasing at 15-day follow up visit.

In 2005, FDA alerted all doctors that “all patients treated with isotretinoin should be observed closely for symptoms of depression or suicidal thoughts and referred to a specialist if necessary. Discontinuation of the drug may not be sufficient; psychiatric evaluation and further intervention may be necessary to prevent patients from harming themselves.”

Between 1982 and 2000 the FDA has received reports of 394 cases of depression, and 37 suicides occurring in patients exposed to isotretinoin. In Australia from 1995 to 1998 the Adverse Drug Reactions Advisory Committee received 12 reports of depression in patients taking isotretinoin. Two cases were described as severe, in four there were psychotic features, in three there was suicidal ideation and there were three suicide attempts (with one completed suicide).

In a number of these case reports, including 25 documented by the FDA, cessation of the drug has been associated with resolution of the mood disturbance and reinstitution of treatment has been followed by recurrence of depression.

However, there is controversy about the causal relationship between isotretinoin and depression for many reasons- refer to attached reports. There are no clear recommendations concerning initiation of antidepressants.

Reference:

  1. Parker M; Dimity P: Isotretinoin, depression and suicide: a review of the evidence. J Gen Pract. 2005 Feb 1;55(511):134-138
  2. Does Isotretinoin Increase the Risk of Depression?

On 4/3/2009 12:12:05 PM, Jumana Antoun (Family Medicine) wrote

Hi everyone! Very interesting case. Looking forward for your opinions.

On 4/23/2009 4:01:03 AM, Sani Hlais (Family Medicine) wrote

Side effect of Roaccutane, stop it and follow- up. Thanks, nice case.

On 4/23/2009 5:31:29 AM, bassem saab (Fam Med) wrote

Nice case! Agree with Sani. Check the English of the text. Regards

On 4/23/2009 11:40:58 AM, Jad Habib (Family Medieine) wrote

I agree with medication side effect, since we have a new onset of symptoms, along with recent Roaccutane treatment.

On 4/23/2009 1:32:59 PM, Nazih Kamaleddine (Family Medicine) wrote

could be a brief reactive psychosis : secondary to an underlying depressive illness or secondary to ? Roaccutane.I suggest a low dose olanzapine or risperidone and close follow up .Further evaluation for any underlying fever or focal neurologic signs and sxs for atypical brain pathology presentation.

On 4/24/2009 9:06:31 AM, joumana zeineddine (family medicine) wrote

the symptoms are related to roaccutane, but the patient should be treated and monitored even after stopping the medication:Depression, psychotic symptoms, and, rarely, suicide, suicidal ideation and attempts have been reported with ROACCUTANE. all patients should be monitored for signs of depression. Although no mechanism of action for these events has been established, discontinuation of ROACCUTANE may not alleviate symptoms and therefore further psychiatric or psychological evaluation may be necessary.

On 4/25/2009 5:12:11 AM, ghazi taan (family medicine) wrote

drug side effects

On 4/27/2009 1:59:31 AM, nelly klayme (fam med) wrote

Hi, WE DON'T HAVE A FAMILY HX MAINLY CONCERNING PSYCHIATRIC ILLNESS (BIPOLAR !) WE DON'T HAVE ANY PART OF PE : NO VITAL SIGNS MAINLY BP and Wt (CUSHING OR THYROID DISEASE), NO PHYSICAL EXAM AND SPECIFICALLY NEURO EXAM TO FIND ANY NEURO DEFICIT,(MAYBE MRI IS INDICATED) ANYWAY ROACCUTANE IS KNOWN TO CAUSE DEPRESSIVE SX ANYWAY SINCE SHE IS HAVING SUICIDAL THOUGHT SHE SHOULD BE TREATED AND CLOSELY MONITORED .

On 4/28/2009 8:31:05 AM, jinan usta (family medicine) wrote

the symoptoms are related to Raccutane...although symptoms may revert after stopping medication, I think a university student would be reluctant to do so considering she has sever nodular... since she is not suicidal, I may observe clsely, and would stop medication once suicidal thoughts or her psyxhosis worsens (become aggressive...)

On 4/29/2009 4:57:01 AM, Sani Hlais (Family Physician) wrote

Hello, I want to comment on Dr Usta's reply: in teh case, it is stated that The episodes of sadness are associated with unexplained crying spells and suicidal thoughts without plans or attempts. So it is not a mild depression, Having suicidal ideation even without plans or attempts would prompt me to stop the medications. I agree with those who said taht she may need psychiatric medication, as she may not get better soon after stopping Roaccutane.

On 4/29/2009 10:04:56 AM, Wafa Daouk (Family medicine) wrote

Roaccutane side effect.In some patients stopping the drug won't be enough and may need treatment.

On 5/3/2009 8:44:12 AM, jinan Usta (Family Medicine) wrote

as a reply to Dr hleis comment: I agree that the recommendation is to stop medication; but what I wanted to say is that in the real practice of medicine, you may very well be faced with a young person whose looks matter a lot and she may refuse to stop the medication, then the question becomes what to do!!!!

On 5/4/2009 3:18:04 AM, rania sakr (family medicine) wrote

The most probable diagnosis is the side effect of Roaccutane so i suggest to stop roaccutane and to monitor the pt. If the symptoms do not resolve we have to R/O psychiatric disorder independent of her trt (schizophrenia, severe depression,...). I would like to know how much symptoms may last after stopping Roaccutane, if we can reconsider trt with roaccutane and if there is any data concerning suicidal cases under roaccutane.

On 5/4/2009 10:21:27 AM, mariana helou (family medicine) wrote

hi, i think the most probable diagnosis is the side effect of roaccutane,as all of u think ... but we should rule out the possible psychiatric illness , depression, or shizophrenia.... the best option will be to stop roaccutane, then wait and see...

On 5/22/2009 1:50:40 PM, Dr Ola Ghaleb Al Ahdab (Resarcher, Post doctor) wrote

It is an advers reaction to the Roaccutan, theses are the FDA guideline: All patients treated with isotretinoin should be observed closely for symptoms of depression or suicidal thoughts and referred to a specialist if necessary. Discontinuation of the drug may not be sufficient; psychiatric evaluation and further intervention may be necessary to prevent patients from harming themselves. · All patients should be informed to discontinue isotretinoin, and inform his/her healthcare professional right away if any of the following happens: · Start to feel sad or have crying spells · Lose interest in activities once enjoyed · Sleep too much or have trouble sleeping · Become more irritable, angry, or aggressive than usual (for example, temper outbursts, thoughts of violence) · Have a change in appetite or body weight · Have trouble concentrating · Withdraw from family or friends · Experience loss of energy · Experience feelings of worthlessness or inappropriate guilt · Start having thoughts of self-harm, or suicide · Start acting on dangerous impulses · Start seeing or hearing things that are not real http://www.fda.gov/cder/drug/InfoSheets/HCP/IsotretinoinHCP.htm

Displaying total of 15 Discussion posts

  Member Login  
  Username  
 Password  
     
Copyright 2006